Arkansas, 2001

Lightning Strike in Arkansas, July 13, 2001

July 13, 2001 · NWS LZK · 1 event in 1 county or zone

or about 5 miles west of Dardanelle. It appears that the lightning hit a nearby tree and travelled through a wet ground to the campers who were sleeping.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A mother and her two children were injured by lightning while camping at the Mount Nebo State Park...or about 5 miles west of Dardanelle. It appears that the lightning hit a nearby tree and travelled through a wet ground to the campers who were sleeping.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 13, 2:35 AM CST, 55 minutes earlier.

Area forecast discussion, Jul 13, 2:35 AM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
335 AM CDT FRI JUL 13 2001

FORECAST CONCERNS: RAINFALL TRENDS AND TEMPERATURES

LATEST MSAS DATA SHOWS FRONTAL BNDRY RUNNING W-CNTRL AND INTO SERN
AR. ELEVATED CONVECTION FIRED EARLIER THU EVENING N OF THE BNDRY
ASSOCIATED WITH SHRTWV DROPPING SWD OUT OF MO. AFTER COORDINATING
WITH SPC...WITH LET WATCH #549 EXPIRE AT 4 AM WITH NO PLANS TO
REISSUE ATTM. APPEARS MAIN THREAT THIS MORNING WILL BE LOCALLY HEAVY
RAIN ALONG WITH AN ISOLATED SVR STORM.

MODELS ARE IN GENERAL AGREEMENT WITH OVERALL TRENDS THRU THE PERIOD.
LEANED MORE TOWARD THE ETA/MESOETA SOLUTIONS FOR THIS FCST. EXPECT
ONGOING CONVECTION TO CONTINUE INTO THE DAYLIGHT HOURS...BEFORE
WEAKENING AS LOW LVL INFLOW DECREASES AND UPPER SUPPORT SHIFTS SEWD.
SFC BNDRY WILL DRIFT SWD TODAY...PROVIDING FOR ADDITIONAL SHRA/TSRA
DEVELOPMENT LATER IN THE DAY.

WILL ASSESS RADAR TRENDS PRIOR TO ZONE ISSUANCE AS FAR AS POPS GO
TODAY. TEMPS WILL BE A MAJOR CONCERN TODAY WITH ABUNDANT CLOUDS AND
CONTINUED CHANCES OF RAINFALL. WARMEST TEMPS WILL BE OVER SWRN AR
AHEAD OF FRONT.

FRONTAL SYSTEM PROGGED TO PUSH INTO NERN TX/SWRN LA TONIGHT AND SAT.
COULD STILL SEE A SMALL CHANCE OF RAINFALL OVER FAR SWRN AR TNGT DUE
TO CLOSE PROXIMITY OF FRONT. COOLER AND DRIER AIR WILL FILTER INTO
MUCH OF THE REGION TONIGHT AND SAT ON E AND NELY WINDS.

DRYING TREND WILL CONTINUE ON SAT WITH HIGH PRESSURE DROPPING SWD
INTO THE LOWER OHIO VALLEY REGION. TEMPS ARE EXPECTED TO BE CLOSE TO
NORMAL FOR THIS TIME OF YEAR...MID 80S TO LOWER 90S.

BOTH NGM AND AVN MOS IN GOOD AGREEMENT. WILL USE A BLEND OF BOTH FOR
TEMPS ALL PERIODS.

IN THE EXTENDED...HEAT AND HUMIDITY WILL BEGIN RETURNING BY EARLY
NEXT WEEK AS UPPER RIDGE BUILDS BACK INTO THE SRN PLAINS.  ..44..

.LIT...NONE.

In the hours before

Special weather statement, Jul 12, 9:53 PM CST, 5 hours 37 minutes before
ARZ022>025-031>034-038-039-042>047-053>057-062>069-130900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1053 PM CDT THU JUL 12 2001

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR CENTRAL AND
SOUTHERN ARKANSAS UNTIL 400 AM CDT.

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR 34 COUNTIES IN
CENTRAL AND SOUTHERN ARKANSAS. A LINE OF SEVERE THUNDERSTORMS
DEVELOPED ALONG A COLD FRONT IN NORTH CENTRAL ARKANSAS SHORTLY
AFTER SUNSET. THIS LINE WILL MOVE SLOWLY TO THE SOUTH DURING THE
NIGHT WHILE THE INDIVIDUAL THUNDERSTORMS MOVE TO THE SOUTHEAST
AT 25 TO 30 MPH.

THE MAIN THREAT OF SEVERE WEATHER WILL BE DAMAGING WIND. SOME
THUNDERSTORMS WILL CONTAIN LARGE HAIL. ALL THUNDERSTORMS WILL
HAVE DANGEROUS CLOUD TO GROUND LIGHTNING AND HEAVY RAIN. SOME
AREAS MAY GET REPEATING THUNDERSTORMS AND HEAVY RAINS MAY CAUSE
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

PEOPLE IN CENTRAL AND SOUTHERN ARKANSAS SHOULD REVIEW THEIR
SEVERE THUNDERSTORM SAFETY RULES AND SHOULD REMAIN IN A PLACE
OF SAFETY THROUGH THE NIGHT...ESPECIALLY IF A WARNING IS ISSUED
FOR YOUR COUNTY.

29
Local storm report, Jul 12, 10:09 PM CST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1109 PM CDT THU JUL 12 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1040 PM    4 N PLUMERVILLE           AR   .75 INCH HAIL
07/12/01   CONWAY                         REPORTED BY STORM
                                          SPOTTER.

1040 PM    5 SW LONOKE               AR   1 INCH HAIL
07/12/01   LONOKE                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1044 PM    MORRILTON                 AR   .75 INCH HAIL
07/12/01   CONWAY                         REPORTED BY STORM
                                          SPOTTER.

1055 PM    HOUSTON                   AR   1.75 INCH HAIL
07/12/01   PERRY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The Western Arkansas radar (KSRX), 92 km away, was scanning. The volume nearest the first event began at 09:32 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Yell

When
July 13, 3:30 AM CST
Where
Yell County, 5 mi W of Dardanelle
Injuries
3 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
35.003, -93.411 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2001Every state in 2001This day in weather historyWarnings in Arkansas, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262385.